North Dakota, 2003

Hail in North Dakota, July 18, 2003

July 18, 2003 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 18, 1:00 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 1:00 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT FRI JUL 18 2003

EARLY AFTERNOON H20 VAPOR LOOPS SHOW UPPR HIGH REMAINING ENTRENCHED
OVER THE FOUR CORNERS AREA...WITH SRN FRINGE OF STRONGER MID LVL
FLOW CONTINUING TO CLIP THE NORTHERN PLAINS.  MEANWHILE...SFC OBS
SHOW SFC BNDRY REMAINING TO OUR WEST...AND NOT INCHING EAST ALL THAT
FAST.  MAIN FCST CHALLENGE CONTINUES TO BE CHANCES OF TSTMS AS WELL
AS THEIR INTENSITY.  A BLEND OF GUIDANCE WILL BE USED FOR THE
UPCOMING FCST.

THETA-E ADVECTION COMBINED WITH A WEAK S/W MOVING THROUGH THE NORTH
CENTRAL PART OF THE STATE HAS MAINTAINED STRONG TO SVR TSTMS THERE.
OBJECTIVE ANALYSIS SUGGESTS THAT THESE UPDRAFTS ARE INGESTING
ELEVATED INSTABILITY...ALTHOUGH CONTINUED SFC HEATING IN THE CENT
PART OF THE STATE MAY ALLOW UPDRAFTS TO BECOME SFC BASED AND UTILIZE
SBCAPE VALUES OF 2000 TO 3000 J/KG...WHILE LOW LVL VEERING WILL
CONTINUE TO ALLOW AT LEAST SOME STORM ROTATION AND ENHANCE THE SVR
POTENTIAL.  MEANWHILE...SFC TDS IN THE 60S COMBINED WITH STRONG
INSOLATION AND STEEP LAPSE RATES ASSOCIATED WITH THE ELEVATED MIXED
LAYER WILL CONTRIBUTE TO STRONG SFC BASED CAPE ON THE ORDER OF 2000
TO AS MUCH AS 4000 J/KG IN THE WESTERN PART OF THE STATE.  AS THE
CIN ERODES ALONG THE FRONT LATER THIS AFT AND EVE...A FEW STORMS ARE
APT TO FORM AND BECOME SVR HERE TOO...THOUGH LACK OF A SIG UPPR AIR
FEATURE WILL LIKELY PRECLUDE MORE THAN SCATTERED COVERAGE TO THE
STORMS.

NUMERICAL GUIDANCE CONTINUES TO HANDLE THE MOVEMENT OF THE SFC BNDRY
OVER THE NEXT 24 HRS POORLY...THOUGH THIS MAY ALL BE MOOT POINT
CONSIDERING A CONTINUED WARM AND MOIST AIRMASS COMBINED WITH STEEP
MID LVL LAPSE RATES...WHICH WILL AGAIN CONTRIBUTE TO SBCAPE VALUES
OF 2000 TO 4000 J/KG DURING THE DAY ACROSS THE AREA. AS HAS BEEN THE
CASE THE PAST FEW DAYS...ANY WEAK WAVE IN THE FLOW WILL BE ABLE TO
SET MORE STORMS OFF...THOUGH THE BEST CHANCE ON SATURDAY APPEARS TO
BE IN THE SOUTHERN PART OF THE STATE.

LOOKING AHEAD...MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST A RETURN
TO STEEPER NW FLOW ALOFT BY EARLY NEXT WEEK...WHICH WILL BEGIN TO
EASE OUR CHANCES OF PRECIP...THOUGH SOME WEAK WAVES IN THE FLOW MAY
POSE SOME THREAT.  OTHERWISE...TEMPS WILL AGAIN WARM BY THE MIDDLE
OF NEXT WEEK AS THE RIDGE REBOUNDS.  THE NEXT CHANCE OF STORMS
APPEARS TO COME INTO THE PICTURE NEXT FRIDAY.

BIS...NONE.

SCHULTZ/TWH
Hazardous weather outlook, Jul 18, 4:08 AM CST, 14 hours 42 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
508 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF WESTERN AND
CENTRAL NORTH DAKOTA. SOME STORMS MAY BE SEVERE AND CONTAIN HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TODAY.

VINING

In the hours before

Local storm report, Jul 18, 1:25 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

225 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0610 AM    CROSBY                    ND   TORNADO

07/18/03   DIVIDE                         REPORTED BY PUBLIC.

                                          HOMEOWNER SAW TORNADO

                                          TOUCH DOWN 100 FEET

                                          FROM HOUSE. DAMAGE DONE

                                          TO BARN SHED AND

                                          BACKYARD. 0.75 INCH HAIL.

NNNN
Local storm report, Jul 18, 2:07 PM CST, 4 hours 43 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

307 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0610 AM    CROSBY                    ND   TORNADO

07/18/03   DIVIDE                         REPORTED BY PUBLIC.

                                          HOMEOWNER SAW TORNADO

                                          TOUCH DOWN 100 FEET

                                          FROM HOUSE. DAMAGE DONE

                                          TO BARN SHED AND

                                          BACKYARD. 0.75 INCH HAIL.

1035 AM    KENMARE                   ND   .75 INCH HAIL

07/18/03   WARD                           REPORTED BY STORM

                                          SPOTTER.

1035 AM    KENMARE                   ND   .75 INCH HAIL

07/18/03   WARD

1104 AM    COTEAU                    ND   .75 INCH HAIL

07/18/03   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1125 AM    3 W NIOBE                 ND   .88 INCH HAIL

07/18/03   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1220 PM    MINOT                     ND   .75 INCH HAIL

07/18/03   WARD                           REPORTED BY PUBLIC.

1240 PM    DES LACS                  ND   1.75 INCH HAIL

07/18/03   WARD                           REPORTED BY PUBLIC.

NNNN
Local storm report, Jul 18, 2:14 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

314 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0610 AM    CROSBY                    ND   TORNADO

07/18/03   DIVIDE                         REPORTED BY PUBLIC.

                                          HOMEOWNER SAW TORNADO

                                          TOUCH DOWN 100 FEET

                                          FROM HOUSE. DAMAGE DONE

                                          TO BARN SHED AND

                                          BACKYARD. 0.75 INCH HAIL.

1035 AM    KENMARE                   ND   .75 INCH HAIL

07/18/03   WARD                           REPORTED BY STORM

                                          SPOTTER.

1035 AM    KENMARE                   ND   .75 INCH HAIL

07/18/03   WARD

1104 AM    COTEAU                    ND   .75 INCH HAIL

07/18/03   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1125 AM    3 W NIOBE                 ND   .88 INCH HAIL

07/18/03   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1220 PM    MINOT                     ND   .75 INCH HAIL

07/18/03   WARD                           REPORTED BY PUBLIC.

1240 PM    DES LACS                  ND   1.75 INCH HAIL

07/18/03   WARD                           REPORTED BY PUBLIC.

NNNN
Local storm report, Jul 18, 6:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

750 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0743 PM    MEDORA                    ND   2 INCH HAIL

07/18/03   BILLINGS                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          HEAVY RAIN.

NNNN

The radar

The Bismarck radar (KBIS), 212 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Billings

When
July 18, 6:50 PM CST
Where
Billings County, Medora
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.917, -103.533

Hail damaged numerous vehicles in and around the Medora area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376728.